Blizzard, Tripp
- When
- March 2, 10:00 AM CST to 10:00 PM CST
- Where
- Tripp forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.346, -99.884 (the zone’s center; the record gives no point)
Snow and strong northwest winds resulted in blizzard conditions across Tripp County. Wind gusts to 50 mph, combined with falling snow and snow already on the ground, produced visibilities below a quarter mile for much of the afternoon and evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Snow and strong northwest winds resulted in blizzard conditions across Tripp County. Wind gusts to 50 mph, combined with falling snow and snow already on the ground, produced visibilities below a quarter mile for much of the afternoon and evening. Two to four inches of snow fell during the event with considerable drifting snow. Winds slowly decreased overnight as the snow ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 2, 3:52 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
252 AM MST FRI MAR 2 2007
.DISCUSSION...CURRENT SURFACE MAP SHOWS STRONG LOW OVER WISCONSIN
WITH A TROUGH AXIS EXTENDING INTO NORTHWESTERN NORTH DAKOTA. A VERY
TIGHT SFC PRESSURE GRADIENT EXISTS AROUND THE LOW.
WINDS CONTINUE NEAR ADVISORY CRITERIA EARLY THIS MORNING. THE MAIN
WEATHER PROBLEM THROUGH THIS EVENING WILL BE RELATED TO THE WINDS
AND HOW WIDESPREAD THE BLOWING SNOW BECOMES. THIS PATTERN IS TYPICAL
OF A KLIMOWSKI TYPE-B HIGH WIND EVENT FOR WESTERN SOUTH DAKOTA WITH
THE CENTER OF THE LOW OFF TO THE EAST AND A TROUGH AXIS POISED TO
CROSS OUR FORECAST AREA AND TIGHTEN THE SFC PRESSURE GRADIENT EVEN
MORE TODAY. 850MB WINDS INCREASE TO 45-55 KNOTS WITH 900MB
GEOSTROPHIC WINDS OF 60-70 KNOTS. FORECAST SOUNDINGS SHOW 50 KNOT
WINDS WITHIN 1000 FT AGL. CURRENT WIND HEADLINES LOOK TO BE IN GOOD
SHAPE. STRONGEST WINDS WILL BE JUST EAST OF THE BLACK HILLS WHERE
THE TERRAIN WILL ENHANCE THE WIND SPEEDS THROUGH LATE AFTERNOON.
DEEPEST SNOW COVER EXISTS OVER SOUTH CENTRAL SOUTH DAKOTA...WHERE
6-10 INCHES OF SNOW IS ON THE GROUND. GENERALLY 1-2 INCHES ON THE
GROUND ACROSS FAR NORTHWESTERN SOUTH DAKOTA...WITH LITTLE OR NO SNOW
ON THE REMAINDER OF THE SOUTH DAKOTA PLAINS. WITH THE STRONG
WINDS...WIDESPREAD BLOWING SNOW EXPECTED ACROSS SOUTH CENTRAL SOUTH
DAKOTA.
AS THE UPPER LOW SLOWLY CROSSES WISCONSIN TODAY...A VORT LOBE WILL
ROTATE OUT OF NORTH DAKOTA AND WILL CROSS CENTRAL SOUTH DAKOTA. THIS
WILL SPREAD SOME LIGHT SNOW ACROSS THE AREA. NAM/GFS INDICATE A FEW
INCHES OF SNOWFALL ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH LITTLE OF
NO ACCUMULATION FOR THE REST OF THE SOUTH DAKOTA PLAINS. FROUDE
NUMBER AND 0-2KM AGL MOISTURE FAVORABLE FOR ABOUT AN 18 HOUR PERIOD
OF UPSLOPE SNOW FOR THE NORTHERN BLACK HILLS AND BEAR LODGE
MOUNTAINS WITH THE HEAVIEST SNOWFALL EXPECTED THIS AFTERNOON.
SNOWFALL AMOUNTS IN THE 3-7 INCH RANGE ARE POSSIBLE SO HAVE POSTED A
SNOW AND BLOWING SNOW ADVISORY FOR TODAY AND THIS EVENING OVER THE
NORTHERN BLACK HILLS.
DRY AIR WORKS INTO THE NORTHERN PLAINS AS UPPER LEVEL RIDGE BUILDS
ACROSS THE NORTHERN ROCKIES. TEMPERATURES WILL BE NEAR AVERAGE.
EXTENDED...A HIGH PRESSURE RIDGE OVER THE AREA WILL RESULT IN DRY
AND MILD WEATHER FOR THE FIRST PART OF NEXT WEEK. HAVE INTRODUCED
LOW PCPN CHANCES FOR WESTERN PORTIONS OF THE FORECAST AREA WED NIGHT
AS MEDIUM RANGE MODELS NOW SHOWING SOME SHORTWAVE ENERGY CROSSING
THE AREA.
&&
.AVIATION...STRONG WINDS...ALONG WITH SOME AREAS OF SNOW...CAN BE
EXPECTED ACROSS MOST OF THE TWEB ROUTES TODAY. CONDITIONS WILL BE
WORST ACROSS NORTHERN AND EASTERN PORTIONS OF ROUTES 260 AND
315...WHERE AREAS OF IFR CIGS WITH -SN...BLSN...AND WIND GUSTS OF 50
MPH OR MORE ARE EXPECTED. EASTERN PORTIONS OF ROUTE 259 OVER THE
NORTHERN HILLS WILL ALSO HAVE IFR CONDITIONS WITH -SN AND BLSN
THROUGH THE AFT. WINDS WILL BECOME VERY STRONG AT KRAP BY MID
MORNING AND PERSIST THROUGH THE AFTERNOON BEFORE SLOWLY DECREASING
TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING TODAY INTO THIS EVENING FOR PORTIONS OF
NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA...
...WIND ADVISORY FOR THE REMAINDER OF NORTHWESTERN AND SOUTHWESTERN
SOUTH DAKOTA TODAY INTO THIS EVENING...
...SNOW AND BLOWING SNOW ADVISORY TODAY THROUGH THIS EVENING
FOR SOUTH CENTRAL SOUTH DAKOTA AND THE NORTHERN BLACK
HILLS...
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 437 AM MST FRI MAR 2 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 437 AM MST (537 AM CST) FRI MAR 2 2007 ...HIGH WIND WARNING TODAY INTO THIS EVENING FOR PORTIONS OF NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA... ...WIND ADVISORY TODAY INTO THIS EVENING FOR PORTIONS OF NORTHWESTERN AND SOUTHWESTERN SOUTH DAKOTA... ...SNOW AND BLOWING SNOW ADVISORY TODAY INTO THIS EVENING...FOR SOUTH CENTRAL SOUTH DAKOTA AND THE NORTHERN BLACK HILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE WILL BRING GUSTY NORTHWEST WINDS TO THE SOUTH DAKOTA PLAINS TODAY. THE VERY WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING. WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. THE STRONGEST WINDS WILL BE ON THE PLAINS JUST EAST OF THE BLACK HILLS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE STRONG WINDS WILL CAUSE WIDESPREAD BLOWING SNOW TODAY WHICH WILL SIGNIFICANTLY REDUCE VISIBILITIES. ALSO...AN ADDITIONAL 1 TO 4 INCHES OF SNOWFALL IS POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. OVER THE NORTHERN BLACK HILLS...UPSLOPE SNOW IS EXPECTED TO CONTINUE THROUGH TODAY AND INTO THIS EVENING...WITH THE HEAVIEST SNOWFALL OCCURRING THIS AFTERNOON. BY THE TIME THE SNOW ENDS THIS EVENING...3 TO 8 INCHES OF SNOW IS POSSIBLE...WITH THE HIGHEST TOTALS FROM FOUR CORNERS TO CHEYENNE CROSSING. GUSTY NORTHWEST WINDS WILL REDUCE VISIBILITIES AT TIMES DUE TO BLOWING SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11614.